Apical ballooning and cardiomyopathy in a melanoma patient treated with ipilimumab: A case of takotsubo-like syndrome

Benjamin P. Geisler, Roy A. Raad, Diana Esaian, Elad Sharon, David R. Schwartz

Research output: Contribution to journalArticle

64 Citations (Scopus)
2 Downloads (Pure)

Abstract

Although animal studies have shown that the immunomodulator ipilimumab causes inflammation of the myocardium, clinically significant myocarditis has been observed only infrequently. We report a case of suspected acute coronary syndrome without a culprit lesion on cardiac angiography and takotsubo cardiomyopathy (TC)-like appearance on echocardiography in a patient with metastatic melanoma who received four standard doses of ipilimumab. Apical ballooning, hyperdynamic basal wall motion, systolic anterior motion of the mitral valve, and associated severe left ventricular outflow tract obstruction were present. Restaging with positron emission tomography-computed tomography done soon after discharge incidentally revealed increased fludeoxyglucose uptake in the apex. This case illustrates that a TC-like syndrome might be caused by autoimmune myocarditis after ipilimumab treatment although this was not biopsy-confirmed. Post-marketing surveillance should capture cardiac events occurring in patients treated with ipilimumab to better document and clarify a relationship to the drug, and biopsies should be considered. Physicians utilizing this novel agent should be aware of the potential for immune-related adverse events.

Original languageEnglish
Article number4
Number of pages4
JournalJournal for ImmunoTherapy of Cancer
Volume3
Issue number1
DOIs
Publication statusPublished - 17 Feb 2015
Externally publishedYes

Bibliographical note

© 2016 Geisler et al.; licensee BioMed Central. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.

Keywords

  • Drug-related side effects and adverse reactions
  • Ipilimumab [Supplementary concept]
  • Melanoma
  • Takotsubo cardiomyopathy

Fingerprint Dive into the research topics of 'Apical ballooning and cardiomyopathy in a melanoma patient treated with ipilimumab: A case of takotsubo-like syndrome'. Together they form a unique fingerprint.

  • Cite this